Ohio, 2020Winter Storm and Winter Weather in Ohio, December 24 to 25, 2020
December 24 to 25, 2020 · NWS ILN · 19 events in 19 counties and zones
A trough of low pressure aloft combined with mid level energy to bring a shot of accumulating snowfall to parts of the Ohio Valley, especially along and east of the Scioto Valley.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure aloft combined with mid level energy to bring a shot of accumulating snowfall to parts of the Ohio Valley, especially along and east of the Scioto Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 24, 9:10 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Dec 24, 9:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
910 AM EST Thu Dec 24 2020
.SYNOPSIS...
A strong cold front will move across the Ohio Valley today,
bringing sharply colder temperatures and a change from rain to
snow. An arctic air mass will provide cold temperatures and a
chance of flurries on Friday. Look for dry weather and a
gradual rise in temperatures Saturday through Sunday as high
pressure tracks to the south.
&&
.NEAR TERM /THROUGH TONIGHT/...
Morning update...
Areas of light rain continue to fall in association with the
cold front moving through the eastern portions of the fa.
Immediately following the front, light rain or drizzle is
occurring, with no real indications of light snow. This is
confirmed by the 12Z sounding which shows saturation only
reaching to around -5 to -6C. 850mb temperatures gradually cool
to -8/-9C throughout the morning so decided flurries should be
the primary precipitation. Temperatures are falling into the
upper 20s across the far west with near freezing temperatures
across the I-71 corridor. The "changeover" of precipitation on
the back side of the front is essentially non- existent due to
the loss of persistent precipitation and ice-growth aloft. Local
radar observations are indicating some light returns in the low
levels and this may be a drizzle/flurry mixture. With
decreasing air temperatures, can't rule out some freezing
drizzle, but with surface insolation increasing throughout the
morning, shouldn't see any accumulation/hazards as pavement
temperatures remain in the mid 30s to lower 40s.
Maintained current Winter Weather Advisories this morning,
however, as we get a couple hours closer to the event,
confidence in the forecast is beginning to increase. If snowfall
totals increase even slightly, advisories may be needed further
west with warnings being posted across portions of the east.
Depending on the wetness of the roads and any further
development of precip, may need an SPS across the rest of the
area to cover any freezing potential this evening into the
overnight.
Previous Discussion...
Expansive area of rain continues to move across much of the CWA
early this morning, with the back edge just starting to make its
way into the westernmost portion of the CWA (eastern Indiana).
Cold front entering western Ohio/northern Kentucky is also
marching east and will move across the area this morning into
early afternoon, promoting a sharp drop in temperatures that
will change rain over to snow.
Am not sure there will be much moisture left for snow across
the westernmost CWA this morning as colder air rushes in behind
the front, although certainly flurries may linger into
afternoon. The more pronounced changeover with snowfall
accumulations looks to occur further east across central/south-
central Ohio into northeast Kentucky which reside in a Winter
Weather Advisory. Snowfall totals in these areas will be
enhanced by a wave of low pressure developing to the southeast,
and also higher snow to liquid ratios by evening.
The gradient between a few inches of snow, and not much snow is
forecast by most guidance to be very tight. If a western shift
in the low/gradient were to occur, then the advisory could need
to be expanded a tier to the west, but do not have the
confidence in that solution at this time.
In addition, across the entire CWA, any leftover moisture may
freeze and result in areas of black ice on untreated surfaces,
as temperatures drop through the 20s during the afternoon.
&&
.SHORT TERM /FRIDAY/...
Snow will likely continue across the eastern CWA counties at
least through the evening hours as the low off to the southeast
intensifies. Will have to continue to keep a close eye on the
tight gradient of accumulating snow before this shifts off to
the east later at night. Another shortwave may also promote some
flurries or even a snow shower across the rest of the CWA
tonight. Colder air continues to pour in tonight, with lows
generally in the teens along with single digit wind chills.
Cold air mass covers the Ohio Valley on Friday, with high
temperatures from the upper teens to lower 20s. Will see plenty
of clouds hanging tough, and also can't rule out some flurries
again the cold air mass.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure will be building in south of the Ohio Valley
on Friday night. Cold air will be in place north of the high with
lows bottoming out in the middle teens areawide. A
westerly/southwesterly breeze around 10 mi/hr accompanying the cold
temperatures will lead to wind chill values in the single digits.
Southwesterly flow on the northern/northwestern side of the surface
high starts to advect warmer air into the Ohio Valley as
geopotential heights rise Saturday into Saturday night. Highs and
lows return closer to seasonal average thanks to the return of
warmer air.
Temperatures warm above seasonal averages with highs in the low to
middle 40s on Sunday thanks to a stronger push of warm air from the
south ahead of a developing surface low and upper trough in the
Plains. A cold front associated with this low then moves through the
Ohio Valley around the Sunday night timeframe bringing the next
chance for widespread rainfall with a few snowflakes mixing in
behind the front.
A cold high pressure system builds in from the northwest behind the
front, once again returning temperatures below seasonal averages for
late Monday and Tuesday. The active weather pattern continues into
the middle of next week when another low pressure system is forecast
to approach the Ohio Valley from the Plains
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Rain will change to snow from west to east this morning. Expect
mainly MVFR conditions all terminals today, except for the
Columbus terminals that will likely have a period of IFR
conditions due to longer duration of a period of snow this
afternoon. West winds will prevail after the cold front moves
through, with gusts still around 20 kt. MVFR conditions likely
linger at KCMH/KLCk tonight, however an improvement to VFR is
possible at the other terminals.
Reinforcing shortwave may also bring flurries or even a chance
of snow showers tonight for all terminals but confidence too
low to mention in TAFs at this time.
OUTLOOK...MVFR conditions may persist into Friday morning.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 AM EST Friday for OHZ056-064-
065-073-074-082-088.
KY...Winter Weather Advisory until 7 AM EST Friday for KYZ100.
IN...None.
&&
SYNOPSIS...BPP
NEAR TERM...McGinnis/BPP
SHORT TERM...BPP
LONG TERM...Campbell
AVIATION...BPPHazardous weather outlook, Dec 24, 5:42 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
542 AM EST Thu Dec 24 2020
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>045-
051>053-060>062-070>072-077>079-251045-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-
542 AM EST Thu Dec 24 2020
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and tonight.
As temperatures rapidly fall today, slick spots are possible on
elevated and untreated surfaces.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
KYZ100-OHZ056-064-065-073-074-082-088-251045-
Lewis-Licking-Pickaway-Fairfield-Ross-Hocking-Pike-Scioto-
542 AM EST Thu Dec 24 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST FRIDAY...
This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
KYZ099-OHZ046-054-055-063-080-081-251045-
Mason-Delaware-Madison-Franklin OH-Fayette OH-Highland-Adams-
542 AM EST Thu Dec 24 2020
This Hazardous Weather Outlook is for Northern Kentucky, Central
Ohio and South Central Ohio.
.DAY ONE...Today and tonight.
Rain changing to snow this morning will result in generally 1 to 2
inches of accumulation by this evening. As temperatures rapidly fall,
slick spots are expected on elevated and untreated surfaces,
especially during the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
Winter Weather, Hamilton
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
The observer 9 miles northwest of Cincinnati recorded a half inch of snow.
Winter Weather, Montgomery
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The KDAY airport at Dayton, Ohio measured a tenth of an inch of snow at midnight, and a half inch of snow the next day.
Winter Weather, Logan
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Logan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
The observer south of Bellefontaine measured a half inch of snow.
Winter Weather, Union
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Union forecast zone
- Reported by
- Social Media
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
A post from north of Plain City showed that 3 inches of snow fell. The cooperative observer northwest of Raymond measured two tenths of an inch of snow.
Winter Weather, Clermont
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Clermont forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
The observer southwest of Bethel measured 1.4 inches of snow.
Winter Weather, Brown
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Brown forecast zone
- Reported by
- Social Media
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
A post from the Ripley area showed that 2.7 inches of snow fell. A spotter in Georgetown and a report from the media north of town both had 1.5 inches of snowfall. Another social media post from south of Fayetteville measured 1.2 inches of snow.
Winter Weather, Madison
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Madison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
The observer near London measured 3.5 inches of snow. A social media post from Lilly Chapel had 3 inches of snow on the ground. The cooperative observer west of London measured 1.4 inches of snow.
Winter Weather, Clinton
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The observer north of Wilmington measured 2 inches of snow, as did a social media post from east of town. The NWS office measured 1.8 inches, and the CoCoRaHS observer 4 miles west of Wilmington measured 0.8 inches.
Winter Weather, Highland
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Highland forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
A broadcast media post from Hillsboro and a social media post from 4 miles west of town both showed that 2.3 inches of snow fell.
Winter Weather, Adams
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
The observer 6 miles east-northeast of West Union measured 3.6 inches of snow. A broadcast media report from West Union measured 2.5 inches.
Winter Weather, Delaware
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Delaware forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
The observer 6 miles east-southeast of Sunbury measured 4.3 inches of snow. The observer east of Delaware and a social media post from Powell both had 3.5 inches. The observer east of Lewis Center measured 3.3 inches, and a social media post from east of Ostrander recorded 3 inches of snowfall.
Winter Weather, Franklin
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Social Media
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Reports from Canal Winchester, New Albany, Gahanna, and Urbancrest indicated that over 5 inches of snow fell. Numerous other reports from across the county were generally between 3 and 4 inches, with the KCMH airport measuring 3.5 inches. This measurement was after a glaze of ice fell in the early afternoon before changing to snow.
Winter Storm, Pickaway
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Pickaway forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
An employee 3 miles northwest of Laurelville measured 4 inches of snow. Across the county line in Laurelville, the cooperative observer measured 5.1 inches. The cooperative observer in Circleville, and a social media post had 3 inches of snow. Lesser amounts were likely west of route 23.
Winter Storm, Ross
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Ross forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
A spotter 6 miles east-southeast of Chillicothe measured 4.2 inches of snow, and a social media post from 5 miles northwest of Mooresville had 3.8 inches. The cooperative observer in Chillicothe measured 4 inches, and social media posts from Londonderry and Chillicothe reported 5 and 6 inch snowfall amounts, respectively.
Winter Storm, Pike
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Pike forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
A social media post from Beaver reported 4.9 inches of snowfall. The CoCoRaHS observer south of Piketon measured 5.9 inches. A spotter southwest of Bainbridge measured 4.5 inches, and the cooperative observer in Waverly measured 3.5 inches.
Winter Storm, Scioto
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Scioto forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
A spotter east of Wheelersburg measured 7.5 inches of snow, while another near Lucasville measured 6.9 inches. A social media post from Minford had 5.5 inches of snow, and public reports from Portsmouth and Rosemount had 4.5 and 4 inches of snow, respectively.
Winter Storm, Hocking
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Hocking forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
The observer 4 miles east-southeast of Laurelville measured 5.9 inches of snow. The cooperative observers across the county measured 5.2 inches in Logan, 5.1 inches in Laurelville, and 4 inches northwest of Nelsonville. A public report from west of Rockbridge reported 6.8 inches of snowfall.
Winter Storm, Fairfield
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
A spotter south of Lancaster reported 7.6 inches of snow. A social media post from Pleasantville had 7.5 inches. Numerous reports across the county came in with readings between 6 and 6.5 inches.
Winter Storm, Licking
- When
- December 24, 1:00 PM EST to December 25, 12:00 AM EST
- Where
- Licking forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
The observer 6 miles north of Granville measured 8.9 inches of snow while another just 4 miles north of Granville measured 7.8 inches. Social media reports ranged from 8.2 inches in Newark, to 7.6 inches east of Pataskala, to 7.4 inches in Granville. A spotter west of Granville measured 7.3 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 24, 20201 death · 1 event
- Tornadoes and Damaging Winds in Virginia, December 24 to 25, 2020$356,000 · EF1 · 10 events
- Flash Flooding and Flooding in New York, December 24 to 27, 2020$680,000 · 20 events
- Winter Storm and Winter Weather in Ohio, December 24 to 26, 2020$595,000 · 17 events
- Avalanche and Flooding in New York, December 24 to 26, 2020$292,000 · 59 kt wind · 29 events
- Flash Flooding and Flood in Pennsylvania, December 24 to 26, 2020$290,000 · 17 events
- Tornadoes and Damaging Winds in Florida, December 24, 20204 injured · $5,000 · EF1 · 29 events
- Damaging Winds in North Carolina, December 24, 2020$263,000 · 50 kt wind · 3 events
- Winter Storm in Pennsylvania, December 24 to 26, 2020$125,000 · 3 events
- Heavy Snow and Winter Weather in West Virginia, December 24 to 25, 202039 events
- Damaging Winds in Florida, December 24, 2020$43,000 · 52 kt wind · 7 events
- Tornado and Damaging Winds in North Carolina, December 24, 2020$52,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935101, 935102, 935103, 935104, 935105, 935107, 935108, 935110, 935112, 935113, 935114, 935116, 935117, 935119, 935122, 935126, 935133, 935138, 935140.